Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 20, NWS Wilmington, OH

August 28, 2006Fayette County, Wayne County, Indiana

NWS Wilmington, OH issued this tornado warning at Aug 28, 2006, 8:30 PM EDT for Fayette County, Wayne County, Indiana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2006, 8:30 PM EDT (00:30 UTC)
Expired
Aug 28, 2006, 9:30 PM EDT
In force
60 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:39 PM EDTHAIL 0.8810 Ne Rushville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 8:12 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 290031
TORILN
INC041-177-290130-
/O.NEW.KILN.TO.W.0020.060829T0030Z-060829T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
830 PM EDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN EAST CENTRAL INDIANA
  WAYNE COUNTY IN EAST CENTRAL INDIANA

* UNTIL 930 PM EDT

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM THAT WAS LIKELY PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED 6 MILES NORTHWEST OF FALMOUTH...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUBLIN...
  CAMBRIDGE CITY...
  HAGERSTOWN...
  RICHMOND...
  FOUNTAIN CITY...
  CENTERVILLE...

IN ADDITION...FALMOUTH...BENTONVILLE...MOUNT AUBURN...EAST
GERMANTOWN...JACKSONBURG...GREENS FORK...INTERSTATE 70 AT EXIT 145
AND WILLIAMSBURG ARE NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES ACROSS RUSH COUNTY.

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR EAST CENTRAL INDIANA AND SOUTHWESTERN OHIO.

LAT...LON 3982 8552 3965 8543 3980 8482 4001 8494

$$
 TIPTON
2 follow-up statements
000 
WWUS51 KILN 290114
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
914 PM EDT MON AUG 28 2006

INC041-177-290130-
/O.CON.KILN.TO.W.0020.000000T0000Z-060829T0130Z/
WAYNE IN-FAYETTE IN-
914 PM EDT MON AUG 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHWESTERN FAYETTE AND WAYNE COUNTIES IN EAST CENTRAL INDIANA...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR MOUNT AUBURN...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND CENTERVILLE.

IN ADDITION...EAST GERMANTOWN...JACKSONBURG...INTERSTATE 70 AT EXIT
145...WILLIAMSBURG...SPRING GROVE AND GREENS FORK ARE NEAR THE PATH
OF THIS STORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING 
FOR EAST CENTRAL INDIANA.

LAT...LON 3982 8552 3965 8543 3980 8482 4001 8494

$$

HAWBLITZEL
000 
WWUS51 KILN 290128
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
928 PM EDT MON AUG 28 2006

INC041-177-290138-
/O.EXP.KILN.TO.W.0020.000000T0000Z-060829T0130Z/
WAYNE IN-FAYETTE IN-
928 PM EDT MON AUG 28 2006

...THE TORNADO WARNING FOR NORTHWESTERN FAYETTE AND WAYNE COUNTIES IN
EAST CENTRAL INDIANA WILL EXPIRE AT 930 PM EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR EAST CENTRAL INDIANA AND SOUTHWESTERN OHIO.

LAT...LON 3982 8552 3965 8543 3980 8482 4001 8494

$$
TIPTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 28, 4:10 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 28, 4:10 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT MON AUG 28 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
UPPER FLOW HAS BACKED TO SOUTHWEST AHEAD OF A TROUGH DIGGING INTO
THE CENTRAL CONUS. TROUGH IS PROGGED TO MOVE EAST AND FORM A CUT OFF
LOW OVER THE OHIO VALLEY BY THE END OF THE SHORT TERM.

SURFACE LOW ENTERED OVER EASTERN ILLINOIS IS PROGGED TO MEANDER
THROUGH INDIANA AND OHIO TONIGHT. CURRENT LINE OF THOUGHT IS THAT
SHOWERS AND THUNDERSTORMS WILL FILL BACK IN THIS EVENING AS
INSTABILITY RECOVERS AFTER PREVIOUS RAIN. LOWERED POPS TO 50 EARLY
THIS EVENING...THEN KEPT 100% LATE EVENING...DECREASING AFTER
MIDNIGHT. AFTER THE LOW MOVES EAST...EXPECT A LULL ON TUESDAY WITH A
CHANCE OF SHOWERS PERSISTING ONLY IN OUR SOUTHEAST COUNTIES.
SCATTERED TO ISOLATED SHOWERS MAY OCCUR ON WEDNESDAY WITH THE
ARRIVAL OF THE UPPER LOW.

FLOODING MAY BE A CONCERN TONIGHT AS SOILS HAVE BECOME MORE
SATURATED DURING THE PAST 24 HOURS. MOST LOCATIONS RECEIVED HEAVY
RAIN TODAY...WITH CINCINNATI/HAMILTON COUNTY RECORDING SOME OF THE
HIGHER RAINFALL TOTALS.

DUE TO CLOUD COVER...HIGH TEMPERATURES WILL LIKELY BE BELOW NORMAL
AND LOW TEMPERATURES ABOVE NORMAL. RAISED LOWS THROUGH THE SHORT
TERM IN ANTICIPATION OF THIS TREND.

CONIGLIO
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
QUITE A BIT MORE UNCERTAINTY HAS BEEN INTRODUCED INTO THE EXTENDED
PERIOD FROM MODEL RUNS OF THE PAST FEW DAYS WHICH WERE SUGGESTING
RELATIVELY BENIGN WX RIGHT INTO THE HOLIDAY WEEKEND.  MAIN REASON
FOR THIS SHIFT IS DUE TO UNCERTAINTIES SURROUNDING EVENTUAL TRACK OF
ERNESTO UP THE CONUS EAST COAST.  12Z GFS AND TO LESSER EXTENT
00Z/06Z GFS AND 12Z NAM ALL HINTING AT BETTER CHANCE FOR PCPN ACRS
SRN 1/2 FCST AREA FOR THURS AND FRI AS ERNESTO LIFTS INTO MID ATLC
REGION AND UPR LO CURRENTLY OVER NRN PLAINS SHIFTS EAST INTO OH VLY
BY THURS.  UPR LO STRUGGLES TO PUSH ANY FURTHER EAST BEYOND THIS
POINT AS IT RUNS INTO MID/UPR LVL FLO PATTERN SURROUNDING ERNESTO.
AT THIS POINT...DO NOT FEEL PCPN CHANCES ARE GREAT FOR THURS AND FRI
BECAUSE OF PREDOMINANT SFC AND BNDRY LYR E/NE FLO ACRS REGION TO NW
OF ERNESTO.  THIS USUALLY LEADS TO A DRIER LO LVL FLO BEING ADVECTED
INTO FCST AREA FROM NORTHEAST.  IT SHOULD ALSO BE NOTED THAT
HISTORICALLY WHEN TROPICAL SYSTEMS HAVE REMAINED NEAR OR JUST OFF
THE COAST...ASSOCD PCPN SHIELD HAS A DIFFICULT TIME GETTING ANY
FURTHER WEST THAN APPALACHIAN MTNS. BELIEVE THAT MODELS ARE
ATTEMPTING TO PRODUCE TOO MUCH QPF FOR THURS AND FRI AND WITH PLENTY
OF UNCERTAINTY...WILL MAINTAIN DRY FCST ATTM.

MODEL CONSENSUS DVLPS DEEP UPR LO OVER NRN PLAINS OVER THE
WEEKEND...WITH A FRNTL BNDRY EXTENDING FROM AN OCCLUDED LO AT THE
SFC.  FROPA TIMING VARIES WIDELY AMONGST EXTENDED MODELS BTWN SUN
AFTN INTO ERLY NEXT WEEK. ERNESTO WILL REMAIN A FACTOR IN HOW THE WX
PATTERN EVOLVES THRU THE WEEKEND...AS STRONG SFC HI AND MID LVL
RIDGING DVLPG OVER NEW ENGLAND WILL IMPEDE A NRLY MOVEMENT TO
ERNESTO.  DO NOT THINK IT WOULD BE OUT OF THE QUESTION THAT ERNESTO
COULD EFFECTIVELY SLOW EASTWARD PROGRESSION OF NRN PLAINS UPR LO
INTO ERLY NEXT WEEK.  IN FACT...12Z GFS AND ECMWF SOLNS ALREADY
STARTING TO HINT AT THIS POSSIBILITY.  FOR NOW...WILL INDICATE A 30
POP FOR SUN AND MON.  TEMPS WILL BE NEAR TO SLIGHTLY BELOW NORMAL
THRU THE PERIOD...MAKING FOR A COMFORTABLE START TO SEPTEMBER.

RYAN

&&

.AVIATION /18Z-18Z/...
EXPECT MAINLY MVFR CEILINGS INTO THE EVENING EXCEPT IN THE COLUMBUS
AREA WHERE CLOUDS HEIGHTS SHOULD REMAIN A LITTLE HIGHER. CURRENT
AREA OF CONVECTION WILL MOVE OUT OF THE REGION IN THE NEXT HOUR OR
SO. STILL EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP TO THE WEST
AND THEN AFFECT ALL TERMINALS AFTER 21Z. PRECIPITATION COULD
CONTINUE WELL INTO THE NIGHT ALTHOUGH IT MAY NOT BE A SOLID AREA. SO
GIVEN POTENTIAL LONG TIME SPAN WITH UNCERTAINTY ON WHEN ANY
PARTICULAR TAF SITE WILL BE AFFECTED HAVE USED VC QUALIFIER AFTER AN
INITIAL TEMPO PERIOD. ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN
LIFR CEILINGS DEVELOPING AREAWIDE OVERNIGHT WITH ONLY GRADUAL
IMPROVEMENT TOWARDS THE END OF THE FORECAST PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 28, 5:05 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
505 AM EDT MON AUG 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
505 AM EDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

BRIEF HEAVY DOWN POURS ARE POSSIBLE TODAY AND EARLY TONIGHT AS
THUNDERSTORMS MOVE SLOWLY ACROSS THE AREA. THE HEAVY RAIN MAY
CAUSE BRIEF PERIODS WHERE WATER PONDS ON ROADWAYS...ALONG WITH
RISES ON AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 8:10 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
810 PM EDT MON AUG 28 2006

INZ050-058-059-290045-
WAYNE IN-FAYETTE IN-UNION IN-
810 PM EDT MON AUG 28 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...NORTHERN
FAYETTE AND WAYNE COUNTIES THROUGH 845 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 9 MILES NORTHWEST OF FALMOUTH...MOVING
EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.  IN
ADDITION...THESE STORMS WILL HAVE THE POTENTIAL FOR ROTATION...AND A
TORNADO WARNING MAY BE REQUIRED IF THESE STORMS STRENGTHEN.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
FALMOUTH...BUNKER HILL...BENTONVILLE...CONNERSVILLE...DUBLIN...METTEL
FIELD...MOUNT AUBURN...BEESONS...CAMBRIDGE CITY...WATERLOO...
SPRINGERSVILLE AND EAST GERMANTOWN.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.  BE PREPARED TO TAKE
SHELTER A WARNING IS ISSUED.

HAWBLITZEL

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.